Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 183, NWS JSJ

October 22, 2005

NWS JSJ issued this flash flood warning at Oct 22, 2005, 4:08 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2005, 4:08 PM CDT (21:08 UTC)
Expired
Oct 23, 2005, 10:00 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

The radar

The San Juan radar (TJUA), 6 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 369 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 222121
FFWSJU
PRC007-025-063-085-095-129-151-222300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
508 PM AST SAT OCT 22 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CAGUAS
     AGUAS BUENAS
     GURABO
     MAUNABO
     SAN LORENZO
     YABUCOA
     LAS PIEDRAS

* UNTIL 700 PM AST

* AT 504 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL MOVING ASHORE ACROSS 
THE SOUTHEAST COAST OF PUERTO RICO AND CONTINUING NORTHWESTWARD INTO 
THE EAST CENTRAL INTERIOR. HEAVY RAINFALL HAS LEFT ONE TO TWO INCHES 
OR RAIN IN THE PAST HOUR...AND ADDITIONAL HEAVY RAIN WILL MOVE 
ACROSS THE WARNED AREA DURING THE NEXT ONE TO TWO HOURS. 
  
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY 
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS 
ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN 
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1828 6606 1805 6584 1797 6596 1811 6607
      1819 6621

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 2:30 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 22, 2:30 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
330 PM AST SAT OCT 22 2005

.SYNOPSIS...AT UPPER LEVELS...HIGH PRESSURE NORTH OF THE MONA
CHANNEL WILL MOVE NORTHEAST INTO THE MID ATLANTIC BY MID WEEK AND
THEN STRETCH BACK AND BUILD NORTH OF PUERTO RICO. A LOW PRESSURE IN
THE ATLANTIC EAST OF THE WINDWARD ISLANDS WILL DIG SOUTHWEST TO
SOUTH OF THE WINDWARD ISLANDS ON MONDAY AND MOVE NORTHWEST TO THE
CARIBBEAN WELL SOUTH OF HAITI BY WEDNESDAY. LOW PRESSURE THEN
RETURNS TO THE WINDWARD ISLANDS FROM THE NORTHEAST OVER THE
FOLLOWING WEEKEND PUSHING THE HIGH NORTHWARD.

AT MID LEVELS...HIGH PRESSURE WILL CONTINUE IN THE ATLANTIC
NORTHEAST OF PUERTO RICO THROUGH THE FORECAST PERIOD. A RIDGE
EXTENDING ACROSS PUERTO RICO FROM THIS HIGH ON SUNDAY WILL ROTATE
OVER CUBA BY WEDNESDAY AND THEN VARY LITTLE THROUGH THE BEGINNING OF
THE FOLLOWING WEEK.

AT LOWER LEVELS...TROPICAL DEPRESSION 25 CONTINUES TO STRENGTHEN IN
THE CARIBBEAN. AT 2 PM IT WAS ABOUT 179 MILES SOUTHWEST OF PONCE. IT
WILL MOVE THROUGH THE DOMINICAN REPUBLIC TONIGHT AND THEN TOWARD THE
BAHAMAS...THEN MOVE NORTH...EVENTUALLY GETTING ABSORBED IN A COLD
FRONT MOVING OFF THE COAST OF THE EASTERN UNITED STATES. A WEAK WAVE
WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT
AND SATURDAY.

&&

.DISCUSSION...TROPICAL DEPRESSION 25 IS JUST OUTSIDE RADAR RANGE
SUCH THAT ONLY THE BANDS IN ITS NORTHEAST QUADRANT ARE VISIBLE...
NEVERTHELESS A CLEAR ROTATION CAN BE SEEN IN BOTH RADAR AND
SATELLITE IMAGERY. SMALLER SQUALL LINES ARE ROTATING AROUND THE
SYSTEM AND COMING ONSHORE ALONG PUERTO RICOS SOUTHERN COAST. MOST OF
THE SHOWERS THAT DO SO ARE WEAKENING CONSIDERABLY AND THINNING OUT
BEFORE REACHING THE NORTHERN COAST...SO PRECIP AMOUNTS FROM THESE
SHOWERS IS FAIRLY LIGHT AND BEST ON THE SOUTHERN COASTAL PLAINS AND
FOOTHILLS. MAXIMUM TEMPERATURES HAVE BEEN LITTLE AFFECTED
CONSIDERING THE INCREASED CLOUD COVER AND ADDITIONAL RAIN SHOWERS.
STRONGER WINDS HAVE ALLOWED THE VIRGIN ISLANDS TO REMAIN A LITTLE
COOLER DURING THE DAY HOWEVER. FORECAST TEMPERATURES WILL SEE A
LITTLE INFLUENCE FROM SOUTHEASTERLY FLOW FOR THE NEXT SEVERAL
DAYS...JUST ENOUGH TO COUNTERACT THE CLOUD COVER ON THE NORTH
COAST...THOUGH TEMPERATURES ON THE SOUTH COAST SHOULD BE COOLER THAN
AVERAGE.

AS THE SYSTEM CONTINUES TO MOVE WEST NORTHWEST...MODELS
SHOW THE MOISTURE AT 850 MB OVER PUERTO RICO DECREASING SLOWLY AFTER
00Z SUNDAY...ALTHOUGH SOME BANDING OF RELATIVE HUMIDITY IN THE
FORECAST SOLUTION OVER PUERTO RICO AT 18Z STRETCHES FROM SOUTH
SOUTHEAST TO NORTH NORTHWEST JUST WEST OF SAINT CROIX...OVER VIEQUES
AND CENTRAL PUERTO RICO AND WILL BE THE SOURCE OF CONTINUED
OCCASIONAL SHOWER ACTIVITY. RELATIVE HUMIDITIES AT SAME LEVEL
FINALLY DROP TO NEAR 70 PERCENT BY 18Z MONDAY AND SHOWER COVERAGES
WILL DECREASE FROM THE EAST. THERE APPEARS TO BE ENOUGH MOISTURE IN
THE LOWER LAYERS OF THE ATMOSPHERE TO SUSTAIN SCATTERED SHOWERS ON
THE COASTS AND OVER THE SURROUNDING WATERS DURING THE NIGHT AND OVER
WESTERN INTERIOR SECTIONS DURING THE DAY WITH A MODEST INCREASE IN
ACTIVITY ONLY WHEN THE NEXT SEVERAL WAVES CROSS THROUGH THE AREA.

MODELS DO SPIN UP ANOTHER CIRCULATION EAST OF THE AREA LATER IN THE
WEEK...BUT LITTLE CONFIDENCE CAN BE PLACED IN THIS CENTER AT THIS
TIME...WAVE ACTIVITY IS MORE CERTAIN HOWEVER.

&&

.MARINE...WINDS ARE INCREASING NEAR THE CORE OF THE TROPICAL
DEPRESSION AND IT SHOULD BECOME A TROPICAL STROM WITHIN THE NEXT 6
TO 12 HOURS. SEAS WILL BE GENERATED AROUND THE SYSTEM AND WILL
REMAIN HIGH...5 TO 8 FEET...FOR ANOTHER 24 TO 36 HOURS. SOME WAVES
SHOULD MOVE ONTO THE WEST COAST OF PUERTO RICO UNTIL SUNDAY NIGHT.
ONCE IT MOVES OVER THE DOMINICAN REPUBLIC...SEAS HERE SHOULD
DIMINISH...AND ONLY LIMITED SWELL FROM THE STORM WILL ARRIVE ON OUR
NORTHERN SHORES AS IT TRAVELS NORTHWARD.

&&

.AVIATION...WINDS ALOFT REACHED A MAXIMUM SPEED OF 26 KNOTS OVER SAN
JUAN IN THE LATEST SOUNDING...BUT ARE STILL RUNNING FAIRLY STRONG.
THIS WILL MAKE FOR CONSIDERABLE LOW LEVEL WIND SHEAR NEAR
THUNDERSTORMS. THESE CONDITIONS WILL LAST FOR ANOTHER 24 TO 36
HOURS. AFTERWARD SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE AND
BE STRONGEST OVER INTERIOR PUERTO RICO DURING THE AFTERNOONS...AND
OVER THE ATLANTIC WATERS DURING THE NIGHT. PILOTS HEADING TOWARD
MIAMI AND THE DOMINICAN REPUBLIC SHOULD GET THE LATEST POSITION OF
TROPICAL DEPRESSION 25.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  89  77  90 /  80  80  50  50
STT  76  85  77  86 /  80  70  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PRZ002-PRZ003-PRZ004-
     PRZ006-PRZ007-PRZ009-PRZ010-PRZ011-PRZ012-PRZ013.

VI...NONE.

&&

SNELL
Hazardous weather outlook, Oct 22, 5:30 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SAT OCT 22 2005

PRZ001>013-AMZ710>750-231030-
630 AM AST SAT OCT 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A STRONG TROPICAL WAVE AND ASSOCIATED SURFACE LOW...CENTERED NEAR
15.5 NORTH AND 67 WEST...WILL CONTINUE TO MOVE WEST NORTHWEST ACROSS
THE LOCAL AREA TODAY AND TONIGHT. VERY STRONG WINDS ACCOMPANYING
THIS TROPICAL WAVE...FROM 15 TO 25 MPH WITH HIGHER GUSTS...WILL
CONTINUE TO SWEEP THROUGH THE LOCAL ISLANDS TODAY AND WILL GENERATE
HIGH SEAS ACROSS THE LOCAL COASTAL WATERS. IN ADDITION...INTENSE
SQUALLS AND THUNDERSTORMS WILL ALSO MOVE NORTHWESTWARD THROUGH THE
AREA TODAY. THIS TROPICAL WAVE MAY INTENSIFY INTO A TROPICAL
DEPRESSION TODAY OR TONIGHT AS IT MOVES TOWARDS AND INTO HISPANIOLA.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE LOCAL ATLANTIC
AND CARIBBEAN WATERS.

FLASH FLOODING IS POSSIBLE TODAY ACROSS PORTIONS OF THE LOCAL
ISLANDS...ESPECIALLY DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...

LINGERING LOW LEVEL MOISTURE BEHIND THE EXITING TROPICAL WAVE WILL
PASS ACROSS THE LOCAL AREA SUNDAY WITH ASSOCIATED SHOWER AND
THUNDERSTORM ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

VIZ001-002-AMZ710>730-231030-
630 AM AST SAT OCT 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A STRONG TROPICAL WAVE AND ASSOCIATED SURFACE LOW...CENTERED NEAR
15.5 NORTH AND 67 WEST...WILL CONTINUE TO MOVE WEST NORTHWEST ACROSS
THE LOCAL AREA TODAY AND TONIGHT. VERY STRONG WINDS ACCOMPANYING
THIS TROPICAL WAVE...FROM 15 TO 25 MPH WITH HIGHER GUSTS...WILL
CONTINUE TO SWEEP THROUGH THE LOCAL ISLANDS TODAY AND WILL GENERATE
HIGH SEAS ACROSS THE LOCAL COASTAL WATERS. IN ADDITION...INTENSE
SQUALLS AND THUNDERSTORMS WILL ALSO MOVE NORTHWESTWARD THROUGH THE
AREA TODAY. THIS TROPICAL WAVE MAY INTENSIFY INTO A TROPICAL
DEPRESSION TODAY OR TONIGHT AS IT MOVES TOWARDS AND INTO HISPANIOLA.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE LOCAL ATLANTIC
AND CARIBBEAN WATERS.

FLASH FLOODING IS POSSIBLE TODAY ACROSS PORTIONS OF THE LOCAL
ISLANDS...ESPECIALLY DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...

LINGERING LOW LEVEL MOISTURE BEHIND THE EXITING TROPICAL WAVE WILL
PASS ACROSS THE LOCAL AREA SUNDAY WITH ASSOCIATED SHOWER AND
THUNDERSTORM ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:10 PM CDTFlash Flood WarningJSJ19 hr
Oct 22, 6:00 PM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.